Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 10, NWS Tucson, AZ

July 4, 2011Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2011, 2:46 PM MST for Cochise County, Pima County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 2:46 PM MST (21:46 UTC)
Expired
Jul 4, 2011, 3:30 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS55 KTWC 042146
SVRTWC
AZC003-019-042230-
/O.NEW.KTWC.SV.W.0010.110704T2146Z-110704T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 330 PM MST

* AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 18 MILES NORTHEAST OF MESCAL...
  OR 22 MILES WEST OF WILLCOX...AND MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
  AREAS OF THE INDICATED COUNTIES...CROSSING BETWEEN BENSON TO
  THE SOUTH AND CASCABEL TO THE NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3195 11060 3229 11063 3223 11013 3205 11013
TIME...MOT...LOC 2146Z 088DEG 16KT 3214 11024

$$

MEYER
1 follow-up statement
751 
WWUS55 KTWC 042226
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST MON JUL 4 2011

AZC003-019-042235-
/O.EXP.KTWC.SV.W.0010.000000T0000Z-110704T2230Z/
COCHISE AZ-PIMA AZ-
326 PM MST MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 330 PM MST...

THUNDERSTORMS IN THE WARNED AREA HAVE WEAKENED TO BELOW SEVERE 
LIMITS. HOWEVER...BRIEF HEAVY RAIN WILL CONTINUE FOR THE NEXT HALF 
HOUR.

LAT...LON 3195 11060 3229 11063 3223 11013 3205 11013
TIME...MOT...LOC 2225Z 088DEG 16KT 3213 11044

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:15 PM MST, 31 minutes earlier.

Area forecast discussion, Jul 4, 2:15 PM MST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON JUL 4 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL CONTINUE TO
PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS
WILL GENERATE STRONG WINDS AND HEAVY RAIN.

&&

.DISCUSSION...GETTING RATHER BUSY THIS AFTERNOON AS EXPECTED WITH
STRONG STORMS GENERATING WET MICROBURSTS. HEAVY SCATTERED COVERAGE
FOR MOST OF THE CWA...A BIT LESS NEAR THE NEW MEXICO BORDER...A BIT
MORE WITH THE DEEPEST MOISTURE IN SANTA CRUZ AND PIMA COUNTIES.

INITIAL DEVELOPMENT EAST AND SOUTH OF TUCSON WITH SCATTERED COVERAGE
BEFORE TRIGGERS INITIATE MORE WIDESPREAD AND STRONGER CONVECTION
ACROSS PIMA COUNTY THIS AFTERNOON PROBABLY ENHANCED BY OUTFLOWS. IN
ADDITION...STRONG AND WIDESPREAD CONVECTION ACROSS NORTHERN SONORA
IN MEXICO WILL CROSS MUCH OF THE SOUTHERN BORDER INTO PORTIONS OF
COCHISE...SANTA CRUZ...AND PIMA COUNTIES INCLUDING AREAS THAT HAVE
ALREADY SEEN HEAVY RAINFALL. THE ATMOSPHERE CAN ONLY DO SO MUCH...SO
WE MIGHT SHUT DOWN EARLIER TONIGHT AFTER WHAT WILL PROBABLY BE A
WIDESPREAD BUSY MID AFTERNOON TO EARLY EVENING. PRIME TIME WILL BE
22Z TO 03Z FOR THE GREATER TUCSON AREA...FOLLOWED BY OUTFLOWS
PUSHING INTO THE LOWER DESERTS TONIGHT BUT LOOSING PUNCH AS THEY
MOVE INTO BUSY AREAS OVER THE PAST 36 HOURS.

AFTER THAT THE FLOW REMAINS GOOD FOR MOST OF OUR AREA. NEW MEXICO IS
A LITTLE DRY SO OUR FAR EASTERN AREAS NEAR THE STATE LINE WILL SEE
THE LEAST...BUT OVERALL BETWEEN IMPORTING ADDITIONAL MOISTURE FROM
THE SOUTH AND RECIRCULATING WHAT WE NOW HAVE IN PLACE THE SUMMER
THUNDERSTORM SEASON IS HERE. MEDIUM RANGE MODELS TRY DIG A TROUGH
NEAR THE WEST COAST NEXT WEEKEND...THIS MIGHT NUDGE SOME OF THE
MOISTURE OUT OF PORTIONS OF THE REST OF THE STATE BUT AS FOR
SOUTHEAST ARIZONA WE SHOULD KEEP SOME STORMS AROUND UNTIL FURTHER
NOTICE.

&&

.AVIATION...SCT TSRA/SHRA WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING. BEST CHANCE OF TSRA/SHRA OVER SANTA CRUZ..PIMA AND PINAL
COUNTIES...AND THE WHITE MOUNTAINS WITH STORM MOVEMENT TOWARDS THE
WNW AT 10 TO 15 KTS. VISIBILITIES NEAR TSRA 2-5 SM IN RAIN AT TIMES.
TSRA CIGS BKN030-BKN050 WITH MOUNTAIN TOPS OBSCURED. WIND GUSTS OF
40-45 KTS VICINITY TSRA. STORMS WILL DECREASE AFTER 07Z TODAY WITH
SKIES SLOWLY CLEARING. SURFACE WIND THRU 10-22Z MONDAY SLY/SELY 5-15
KTS. INCREASING LOW LEVEL MOISTURE AFTER 12Z MAY PRODUCE MVFR CIGS
MAINLY AT KTUS AND KOLS THROUGH 15Z OR SO. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING.
EXPECTING SIMILAR ACTIVITY THROUGH THE REST OF THE WEEK WITH LATE
MORNING SHOWERS AND THUNDERSTORMS PERSISTING INTO THE AFTERNOON AND
EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE
THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. EAST TO
SOUTHEAST WINDS SUBSIDING BY MIDNIGHT. A NORMAL DIURNAL WIND REGIME
WILL THEN OCCUR DURING THE REST OF THE WEEK. DAYTIME TEMPERATURES
MODERATING TODAY THROUGH TUESDAY DUE TO THE ABUNDANT MOISTURE IN THE
AIR...THEN NEAR NORMAL DAYTIME TEMPERATURES DURING THE LATTER PART
OF THE WEEK. MINIMUM HUMIDITY REMAINING ABOVE 15 PERCENT AT MOST
LOCATIONS AS THE MONSOON NUDGES INTO THE SOUTHWEST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 11:27 AM MST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1127 AM MST MON JUL 4 2011

AZZ501>515-051830-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1127 AM MST MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLENTY OF MOISTURE FOR WETTER STORMS TODAY. INITIAL DEVELOPMENT
OVER THE EASTERN MOUNTAINS WILL BE FOLLOWED BY MOVEMENT INTO SOME
VALLEY LOCATIONS BY MID AFTERNOON. STORMS WILL MOVE SLOWER
TODAY...TO THE WEST AT 5 TO 10 MPH. WITH SLOWER MOVEMENT AND EVEN
MORE AVAILABLE MOISTURE EXPECT HEAVY RAINFALL WITH SOME
STORMS...ALONG WITH STRONG GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY THIS
WEEK MAINLY FROM LATE MORNING THROUGH EARLY EVENING. ALL OF THE
THUNDERSTORMS WILL CONTAIN LIGHTNING AND PRODUCE STRONG GUSTY
WINDS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN. EVEN MODERATE
PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL
RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:27 PM MSTAreal Flood AdvisoryTWCPima68 min
Jul 4, 5:53 AM MSTAreal Flood AdvisoryTWCPima, Pinal112 min
Jul 4, 11:58 AM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 4, 12:54 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Jul 4, 1:17 PM MSTFlash Flood WarningTWCSanta Cruz58 min
Jul 4, 1:38 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 4, 3:39 PM MSTAreal Flood AdvisoryTWCPima55 min
Jul 4, 4:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 4, 4:15 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 4, 4:31 PM MSTFlash Flood WarningTWCPima89 min
Jul 4, 4:44 PM MSTDust Storm WarningTWCPima, Pinal6 min
Jul 4, 4:48 PM MSTSevere Thunderstorm WarningTWCPima57 min
Jul 4, 4:50 PM MSTDust Storm WarningTWCPima, Pinal70 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.